Overdose surge sparks alert

Naloxone hydrochloride, which is used in opioid overdose victims, pictured in this Feb. 18, 2021, file photo.

After several overdoses occurred in one afternoon in Greene County, substance use and recovery program Greener Pathways issued an overdose spike alert warning users this could indicate a contaminated drug supply.

Carl Quinn, Greener Pathways program director in the Twin County Recovery Services, said the organization was informed of three overdoses within two hours — one with a prescription drug and two with heroin — but none were reported to be fatal. Quinn said the concern is that drugs could be laced with fentanyl, a synthetic opioid that is 50 to 100 times stronger than morphine.

“If it is a contaminated supply, and we don’t have confirmation yet that that’s what caused this, there will be some other testing that will be done by law enforcement to figure out exactly what it was. The potential is for it to still be out there if it is a contaminated supply,” Quinn said.

Quinn said the last overdose spike alert was issued April 26, and alerts are triggered when there are more than two overdoses in a 24-hour period.

Past overdoses have occurred in people using drugs besides opiates, including crack and cocaine, as pressed pills are made to look real but contain fentanyl instead, according to a Greener Pathways release.

Greener Pathways advises people who use to use less than usual, check their supply with fentanyl test strips, have access to Narcan — also known as naloxone and is used to reverse an overdose — and let someone know where they are at all times, according to a statement from the organization.

Quinn urged people to carry Narcan and to use Greener Pathways’ Narcan textline, which received four requests for Narcan kits since the overdose spike.

“It’s a real easy way for people to send a text from their mobile device so that we can get them connected with Narcan. But even if they don’t get it from us, they can get it from Greene County Family Planning, they can get it from Greene County Mental Health — the important thing is that is that they get Narcan and carry it,” Quinn said.

People can report an overdose by calling 911 and they will be protected by the Good Samaritan Law, which allows people to call 911 without fear of arrest if they are having a drug or alcohol overdose that requires emergency medical care or if they witness someone overdosing, according to the state Department of Health.

According to data from the Overdose Mapping Application Program, Greene County has seen 68 overdoses from the beginning of the year to July 20, with seven fatalities. Compared to the same time period in 2020, this is a 17% increase in the number of fatalities.

Columbia County has seen 49 overdoses year-to-date — a 20% increase over last year — including five deaths, according to the data.

State Sen. Michelle Hinchey, D-Saugerties, hosted a free Narcan training outside of the Greene County Office Building on July 22 as opioid overdoses in the area and surrounding counties continue to rise. In partnership with Greener Pathways and the Catskill Police Department, participants learned to recognize the signs of opioid overdose and how to administer Narcan - also known as naloxone - to temporarily reverse the effects of overdose.

“Our communities were already severely struggling with the opioid epidemic before the start of the pandemic, but COVID-19 has turned it into overdrive,” Hinchey said in an Instagram post in March.

According to the Centers for Disease Control and Prevention, the number of fentanyl encounters more than doubled in the U.S. from 5,343 in 2014 to 13,882 in 2015. Most of the deaths involving fentanyl over the past three years are related to illicitly made fentanyl that is mixed with other substances or passed off as counterfeit pills, according to the CDC.

Overall, more than 70,000 people in the United States died from a drug overdose in 2019, according to the CDC. The state of New York saw more than 3,600 deaths in 2019.

As an Amazon Associate I earn from qualifying purchases.

Johnson Newspapers 7.1

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.